Many individuals — usually adolescents, though also younger children and adults — may experience fainting, dizziness, or nausea after a vaccination. While this experience may seem unsettling at the time, it is usually an anxiety-related reaction, sometimes called “immunization anxiety” or “immunization stress-related response.”
Blackouts, ringing in the ears, fainting, dizziness, hyperventilation, and nausea can be scary events, particularly if they occur after a vaccine. They may lead a person to worry that they are due to an allergic reaction or a side effect of the vaccine.
A recent report of cases of fainting after receiving the single-shot Janssen (Johnson & Johnson) COVID-19 vaccine has added to the worries that many people have around COVID-19 vaccinations.
However, upon analyzing these cases, the
This conclusion was supported by the fact that approximately 25% of the people who had anxiety-related reactions after receiving the Janssen vaccine also reported similar reactions after other previous vaccinations.
During a talk given in May 2021, Dr. Tom Shimabukuro, deputy director of the Immunization Safety Office at the CDC, noted that “[v]asovagal or presyncopal events — that’s fainting and dizziness or lightheadedness — [are] actually fairly common after vaccination, as are anxiety-reactions like hyperventilating and increased heart rate.”
WHO data published in 2016 suggest that “[o]ccurrence of reactions was usually within the first 15 minutes of vaccination and involved mostly school-age children.”
And data cited by the CDC indicate that as many as
“I assume that there is a substantial number of reports of fainting because we’ve had hundreds of thousands of reports [of side effects] and because we’ve had hundreds of millions of vaccine doses administered,” said Dr. Shimabukuro.
“This syncope, which is fainting, and presyncope, which is lightheadedness or dizziness, it’s quite common, and it’s more common in adolescents. I would expect to see more reports or hear more anecdotal reports of this happening as we move to vaccinate adolescents just because it’s more common in this age group than it is in older individuals.
– Dr. Tom Shimabukuro
Usually, anxiety-related responses to vaccination occur around 5–10 minutes after inoculation. Occasionally, they may also happen just before vaccination, in anticipation of the shot.
These can include fainting or feeling faint, variations in heart rate, feeling nauseous or vomiting, feeling lightheaded or dizzy, and sweaty, clammy skin.
While some people may be aware they are feeling anxious or stressed before vaccination, not everyone who experiences a stress-related reaction will feel actively nervous before the shot.
To prevent these anxiety-related reactions, the WHO advises a careful organization of vaccination programs, at which people have access to full information about the vaccines at every step.
The WHO also suggests that primary responders should be available to intervene in the vaccination area, while vaccination settings should be organized so that they are not overheated and crowded. This way, prolonged standing is avoided, and individuals are offered privacy during vaccination.
What can an individual do to prepare in case of an anxiety-related reaction, though? The key is to stay calm and act on the symptoms.
Taking deep breaths, making sure they have lots of water and a snack to eat — all of these can help a person prevent or fight feelings of faintness and lightheadedness.
Staying distracted by chatting to someone, playing a game on the phone, or listening to music before and after the vaccination can also help offset anxiety.
If a person does faint, they should remain in a lying down position as they come to, the WHO indicates.
Finally, it is important to remember that stress- or anxiety-related reactions to vaccines are more common than people might think, but they are ultimately harmless and short-lived.
Adolescents in a number of countries are or will be eligible for COVID-19 vaccines. To help parents and guardians prepare their teenagers and support them through their vaccination experience, Medical News Today sought tips from one of our in-house experts, Audrey Amos, Pharm.D, from Healthline Media’s Medical Affairs Team.
“Prior to the appointment, talk with the adolescent to understand their fears and discuss real or perceived risks, working together to identify anxiety-reducing aids and talking with a healthcare provider (if needed),” Amos told us.
“Develop a plan with the child so that they feel confident and fully informed of the process and are aware of all the safety measures in place. Fear of needles, in combination with the ongoing stress of the pandemic, are thought to be contributing factors to fainting after receiving the vaccine.”
– Audrey Amos, Pharm.D.
She recommended that children wear comfortable, loose clothing to make it easy to access the arm where the injection will take place.
Amos also added the following practical tips to consider ahead of heading to the vaccination appointment.
“Have your child drink at least 500 millimeters of water approximately 30 minutes before they receive their vaccination to ensure they are hydrated. Additionally, eating a salty snack (pretzels, peanut butter crackers, etc.) before vaccination has been shown to help reduce syncope as well,” she suggested.
In some instances, parents or caregivers could consult with a pediatrician ahead of the appointment.
“If your child struggles with a severe needle phobia, talk with the child’s doctor to determine whether a one-time dose of an anxiety medication might be appropriate if the anxiety is severe enough to prevent them from getting the vaccine,” Amos explained.
When it comes to attending the appointment, parents or caregivers can support their children by employing a strategy that suits them as an individual.
“Each child will be different, and the specific solutions that ‘soothe’ them will be different as well. This could include listening to their headphones or watching a show on their iPad, having a specific support person there with them, squeezing a stress ball, etc.” Amos said.
She also emphasized the importance of talking to children who have previously felt dizzy or fainted after receiving a vaccine, as there is a good chance that it could happen again.
“If they previously had this experience and did not understand what happened, this could create more anxiety around receiving a vaccine and put them at greater risk for experiencing syncope again,” Amos explained. “This is why it is so important to talk with your child beforehand to validate their concerns and discuss signs of syncope so they can alert you to it if it occurs while they are being vaccinated.”
“If your child experiences any of the following symptoms, contact a healthcare professional right away, as they can be a sign of a more serious reaction: chest pain, shortness of breath, low back pain, a racing heart, severe headache, speech, vision, or hearing problems, difficulties balancing or walking, or difficulty speaking, or syncope during physical activity.”
– Audrey Amos, Pharm.D.
For live updates on the latest developments regarding the novel coronavirus and COVID-19, click here.